Hi all, looking to pick your brains, foggy or not! Diagnosed with PMR mid 2015 put on 20mg felt great. Following week Dr dropped me down to 15mg and half the pain came back. Since then I've piled on weight to the extent that the Dr and myself have agreed to wean me off pred totally until I can get control of my weight, yeah right so I haven't been on a diet for the past 30 years! Anyway, I've always had, even before pred, a small swelling on my neck/shoulders due to bulging discs, but I am on 1mg for next week then finished and I have a Buffalo's hump any buffalo would be proud of, even awarded for. Has anyone else been left with this same problem? Dr said it was steroids but surely whilst reducing them the hump should shrink? Any thoughts appreciated. <3
Buffalo's hump: Hi all, looking to pick your brains... - PMRGCAuk
Sorry to hear about your weight gain, but most of us have been there - par for the course with Pred.
Your GP is correct, you will lose weight when you reduce Pred, but that not a reason to drop your dosage. The Pred needs to get the inflammation under control firstly, and then you can reduce slowly so long as that inflammation is kept under control.
You say your pain is back. So if you've dropped the Pred just to help you lose weight and it's not controlling your pain what is your GP going to prescribe for your PMR?
I know it's very disheartening putting on weight, but it will go in time, meanwhile just be careful with your diet, lots of fruit and veg, cut down on the carbs - I'm sure you know. Lots of people join a slimming club, that might be an idea if you feel up to it.
At the moment it doesn't sound as if your PMR is under control, and that's not good. You need to speak to your GP again.
Thanks Dorset Lady for your response. I'm actually researching a low carb, real food way of eating at the Mo so once I get my head around it I'm going to give it a go. As for prescribing something for the PMR, I think I'm going to up my morphine that I'm on anyway in the hope it'll mask the pain. Of course I will run this past my G.P first. Xx
I doubt the morphine will help PMR pain a lot - hasn't for others but you may be lucky.
As DL says - that is a fairly pointless exercise because even if you do manage to lose the weight it will almost certainly go back on when you start pred again. It is possible to lose weight while still on pred, I lost about 38 lbs by eating low carb and being on a different form of steroid to the one I put on so much weight with. It was slow but it happened.
The biggest problem you will have trying to lose weight without pred is that you will be unable to exercise. I've been there and done that. I had PMR for 5 years without pred because i wasn't diagnosed. I put on a lot of weight simply because I couldn't move and was in so much pain I tended to comfort eat - especially carbs in the afternoon, don't ask me why! I started taking pred and within a couple of days realised that had gone. The weight rearranged itself with prednisolone, I didn't gain much more, but I put on a LOT with Medrol at a later date and had it all - fat face, buffalo hump, mad hair and skin and a BEARD. The weight gain was the least of it! I was switched to a form of prednisone (Lodotra in the UK, Rayos in the US) and started a low carb diet. The weight loss was very slow but it happened - not least because now I could walk without pain.
Others have found the low carb way works to help reduce weight gain. I'd be very careful about weight loss clubs if you do go back on pred - and honestly, I'd say that was the lesser of the 2 evils. Unfortunately, the leaders often don't understand the biochemistry and insist it is all about eating less and exercise and some of them put quite a bit of emphasis on including healthy carbs in your diet. Pred changes the way your body processes carbs and that is what makes the weight gain so sudden and what puts you at risk of developing diabetes.
By the way, you might find a blog called Diabetic Mediterranean diet blog by Dr Steve Parker interesting and informative if you are looking a low carb. I found it very helpful.
And PS - don't reduce at that sort of rate next time - never more than 10% of the current dose is advised and once you get to about 15mg for many people 1mg at a time is quite enough. It may sound slow - it isn't when it works and bigger drops don't, leading to a return to a higher dose again!
I haven't had a weight problem, but the hardest thing I found after starting pred and having to really watch my carb intake because of blood sugar levels was feeling hungry all the time. First thing, to counteract the blood sugar elevating properties of carbs my daughter, a dietitian, told me to consume protein at the same time. I now eat a lot of nuts and seeds, and they are good at satisfying the hunger. I also drink a lot of low or no calorie fluids (no diet soda!) like water, black tea with milk, herbal tea, gingerroot tea. I avoid refined carbs except as a rare special treat, and try to get bread made with organic flour and usually have no more than one slice a day, sometimes none. I've replaced my morning bowl of cereal with a helping of pumpkin seeds and a couple of eggs (I need the iron. With a weight issue I would not have the eggs). My bedtime snack is no longer cereal, but usually a bowl of a new mix we can get here called Qia which consists of hemp, chia and buckwheat seeds. Anything you can eat that requires a lot of chewing will help to satisfy your appetite, and if you can, as I did, find a substitute for your favourite fattening comfort food, that could be half the battle. 🍅
Thank you HeronNS for your insight, much appreciated. You've given me something to chew over, pun intended! Xx
Though to be fair Heron - if you are using a low carb diet to watch weight two eggs is an ideal breakfast! All protein and healthy fat!
Ellie I am so sorry that you had such a problem with pred. I must admit I cannot understand your doctor wanting to increase your morphine, I would have thought pred and a good diet was much better for PMR. If you have cut down to 1mg aren't you in appalling pain? I would be on a plane to Switzerland by now if I had had to suddenly stop taking pred like that. I cut out gluten totally on starting pred and also I cut out simple carbs too. It did seem to stop the moon face although I may have been lucky. I did increase on calcium type foods and have become a nutrition bore. When you say you have piled on the weight, what amount are you talking about? Most doctors are pretty understanding about weight gain and steroids.
Hi piglette, I've put 3 stone on in 6 months. My Dr hasn't upped my morphine it was something I planned to talk to him about at next visit. The main reason I'm having to come off pred for a while is that because of the weight gain my lumber spine problem has magnified and I can barely walk or stand for any length of time. It's a case of better the devil I know but thank you so much for replying. X
I can understand the problem and sympathise. I was just wondering how you would stop the pain without pred, as it seems it is the only really good way way of managing PMR. The trouble with pred is that if you eat the same as you did before you started taking it, you seem to put on weight, you need to cut down to stay the same, which is annoying. Did your doctor suggest anything to replace the pred?
Hi, have you seen the Documentary "Fat, Sick and nearly Dead" about Juicing? It is on Netflix and after watching in August 2014 started juicing every morning. So many benefits - weight loss being one and energy boost and feeling of well being. Just takes fresh produce and fruits and an adequate juicer - a lot of available brands and price levels. Plus they taste great and fun to experiment! Give it a try.
Thank for your reply 19th hole, will look into this as I've just bought a juicer. Xx
Beware. I'm not saying don't, I'm saying beware, Juicing releases the sugars and can lead to a massive spike in blood sugar levels.
Not what you're looking for?
You may also like...
she said i have a hump at base of neck/top of back my G/P said yes its Rinio Hump.
I spoke to the...
Hi - I've heard that people sometimes get a hump at the top of the back from taking steroids. A few...
settling down. Still have burning shoulders, stiff neck & buffalo hump though! May have overdone...
effects such as the moon face, buffalo hump, paper skin and fuzzy face. So has anyone here got to...
To cut a long story short, I've been off Pred for over a year, but every now and then, like when I...